CASE REPORT
Year : 2019  |  Volume : 10  |  Issue : 1  |  Page : 38-41

Valproic acid induced pancreatitis in an Arab Male


1 Department of Pharmacy, Security Forces Hospital, Makkah, Saudi Arabia
2 Department of Medicine, Security Forces Hospital, Makkah, Saudi Arabia
3 Department of Clinical Pharmacy and Practice, College of Pharmacy, Qatar University, Doha, Qatar
4 Department of Pharmacy Practice, College of Pharmacy, Gulf Medical University, Ajman, United Arab Emirates

Correspondence Address:
Mohamed Izham Mohamed Ibrahim
Department of Clinical Pharmacy and Practice, College of Pharmacy, Qatar University, Al Tarfa St., P. O., Box: 2713, Doha
Qatar
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/jpp.JPP_107_18

Rights and Permissions

Valproate, a commonly used antiepileptic, is known to cause pancreatitis, which may present days to years after initiation of therapy. A 20-year-old Arab male patient with electroencephalogram (EEG) confirmed epileptiform activity over the left posterior head region was initiated with tablet carbamazepine 400 mg twice daily in the year 2015 and based on subsequent EEG findings (suggestive of more of generalized myoclonic seizure) carbamazepine was withdrawn gradually and started with sodium valproate 500 mg twice daily and levetiracetam 1 g twice daily. During treatment, the patient had status epileptics, treated with diazepam and lamotrigine 50 mg was added. Laboratory data indicated low valproate level, 47 μg/mL (normal range: 50–125 μg/mL) resulting in two episodes of myoclonic jerks necessitating lamotrigine dose escalation (100 mg twice daily). A month later, the patient developed nystagmus and tremors, and lamotrigine dose was deescalated to 75 mg twice daily. Patient was brought to the emergency with severe abdominal pain and vomiting since the day before and valproate level was 179 μg/mL (>150 μg/mL μg/mL is considered toxic), a diagnosis of acute pancreatitis due to valproate was made and the patient was treated in the intensive care unit. The causality assessment of the adverse drug reaction was “probable” (Naranjo score 8), and severity was “Severe” (Level 5; Modified Hartwig and Siegel scale), and the adverse reaction was “Not preventable” (Modified Schumock and Thornton scale). This report suggests the need for constant clinical monitoring and the need for therapeutic drug monitoring for patients undergoing valproate therapy.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed378    
    Printed19    
    Emailed0    
    PDF Downloaded69    
    Comments [Add]    

Recommend this journal